Hail, Upshur
- When
- April 9, 10:53 AM EST
- Where
- Upshur County, 0.69 mi N of Eden
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.740, -80.330
On the afternoon of April 9th, thunderstorms along the mountains transpired and led to a few instances of hail in Upshur and Pocahontas Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
On the afternoon of April 9th, thunderstorms along the mountains transpired and led to a few instances of hail in Upshur and Pocahontas Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 9, 5:41 AM EST, 5 hours 12 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 641 AM EDT Fri Apr 9 2021 .SYNOPSIS... Drier today with slight chances for showers along the mountains. Frontal system Saturday. Drier into Sunday/Monday, cold front mid week, cooler for the end of the week. && .NEAR TERM /THROUGH TONIGHT/... As of 625 AM Friday... Made some minor adjustments to precipitation chances to better represent current radar as the line of showers continues to pass through the area. Currently it is along the northeastern mountains and should push out of the area within the next few hours. Otherwise, current forecast remains on track. As of 320 AM Friday... The prefrontal line of showers continues to push through the area, currently along the eastern half of the area. Another line of showers along the front is moving through the northern SE OH counties. Thunderstorm activity has greatly decreased and will continue to diminish as these storms move eastward. These showers should move out of the area by the late morning hours as drier air moves into the area for the day. A brief period of surface high pressure will brush through the area leading to drier weather today, however slight chances for showers and potentially thunder will be possible, particularly along the northeast mountains as the front stalls out and an upper level disturbance pushes through. Overall, not expecting anything severe, just some scattered showers and possible rumbles of thunder for this area. Tonight should continue to be mostly dry until early tomorrow morning as precipitation chances begin to increase along the west ahead of an approaching system. Temperatures today are expected to be slightly cooler than yesterday, but will continue to be well above normal for this time of the year. Mid to upper 70s are expected for the lowlands, some areas potentially reaching up into the 80s, with upper 50s to lower 70s for the higher elevations. Skies will be gradually clearing out through the day with a few higher clouds expected leading to plenty of sunshine for the day to warm the area up. Thus, have leaned slightly on the warmer side of guidance. Tonight's temperatures will be similar to the past few nights with the lowlands in the 50s and the mountains in the upper 40s to lower 50s. && .SHORT TERM /SATURDAY THROUGH MONDAY/... As of 255 AM Friday... Low pressure system occludes and becomes stacked in the short term, which could affect the speed at which the cold front pushes through the Ohio Valley. Increasing mid level flows assist in storm organization concurrent with an increase in mid level instability. But with the system stacking and drifting northward towards southern Lake Michigan, the slightly better dynamics setup for convective activity will be further northwest/west of our region. That will certainly not preclude us from showers and storms, especially over the western CWA as bulk shear vectors back to the SSW, and nor will the severe risk be zero. Too much going in the strong flows and the dry air within the mid levels at the onset, plus the inverted V in the boundary layer makes the threat for gusty winds possible over the western zones. Significant drying expected in the mid levels Saturday night in the wake of the system. Much drier column Sunday as the flow aloft turns more zonal. The northern stream becomes active, and another weak cold front is possible Monday, likely on the drier side. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... As of 255 AM Friday... The extended is pushing for another upper level low pressure system to exert its influence over the region for the middle to end of the week. Cold front drops through followed by the closed upper low, renewing the chances for showers during this time. Models are showing 850mb temperatures struggling to stay above zero, and a cooler trend is in the works. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... As of 635 AM Friday... The line of showers is along the northeast mountains and expected to finish moving out of the area in the next few hours. EKN will likely still have some showers for an hour or so with any heavier downpours leading to brief periods of MVFR/IFR visibilities. Some isolated showers and possible thunderstorms may be possible along the mountains later today and may affect EKN. Current confidence is low on timing/location of these isolated storms so have left out of the TAF for now. With the exception of the possible showers at EKN, dry weather with VFR conditions should persist through much of the TAF period for the sites. Some higher clouds will move through the area throughout the day. By the end of the period, precipitation associated with the next system will begin to push into the area along the west. Light southeasterly winds start the period, with winds gradually shifting to become more southwesterly after the front crosses through the area. Winds will pick up later this morning around 5-10KTs with some sites gusting up to around 15KTs. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Isolated showers may be possible at EKN later today. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY M L H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 12Z SATURDAY... IFR possible in showers and thunderstorms Saturday afternoon into Saturday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...26/CG NEAR TERM...CG SHORT TERM...26 LONG TERM...26 AVIATION...CG
Hazardous Weather Outlook National Weather Service Charleston WV 410 AM EDT Fri Apr 9 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-100815- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 410 AM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The Charleston,WV radar (KRLX), 130 km away, was scanning. The volume nearest the first event began at 15:52 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950422, 950423.